Alert archive / Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Blacksburg, VA

July 18, 2023Carroll County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 18, 2023, 7:13 PM EDT for Carroll County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2023, 7:13 PM EDT (23:13 UTC)
Expired
Jul 18, 2023, 10:28 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS51 KRNK 182313
FFWRNK
VAC035-190515-
/O.NEW.KRNK.FF.W.0016.230718T2313Z-230719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
713 PM EDT Tue Jul 18 2023

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  South Central Carroll County in southwestern Virginia...

* Until 115 AM EDT Wednesday.

* At 713 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. The expected rainfall rate is 
  3 inches in 1 hour. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fancy Gap...                       Cana...

This includes the following streams and drainages...
  Elk Spur Branch, Stewarts Creek, Lovills Creek, Little Pauls 
  Creek, Crooked Creek, Brushy Fork, East Fork Crooked Creek, 
  Garners Creek and Pauls Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3666 8079 3667 8074 3667 8071 3666 8067
      3663 8065 3659 8065 3658 8070 3658 8073
      3661 8075 3663 8079

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...3 INCHES IN 1 HOUR

$$

AMS
2 follow-up statements
884 
WGUS71 KRNK 190002
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
802 PM EDT Tue Jul 18 2023

VAC035-190515-
/O.CON.KRNK.FF.W.0016.000000T0000Z-230719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-
802 PM EDT Tue Jul 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT WEDNESDAY 
FOR SOUTH CENTRAL CARROLL COUNTY...

At 802 PM EDT, Doppler radar and automated rain gauges indicated 
heavy rain fell across the warned area. Between 1 and 3 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fancy Gap...                       Cana...

Garners Creek and Pauls Creek may flood across Flower Gap Road. The 
East fork of Crooked Creek may flood Chances Creek Road. These 
creeks were rising quickly with a strong current.

This includes the following streams and drainages...
  Lovills Creek, Stewarts Creek, Garners Creek, Little Pauls Creek, 
  Crooked Creek, Brushy Fork, East Fork Crooked Creek, Elk Spur 
  Branch and Pauls Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3666 8079 3667 8074 3667 8071 3666 8067
      3663 8065 3659 8065 3658 8070 3658 8073
      3661 8075 3663 8079

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

AMS
344 
WGUS71 KRNK 190228
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1028 PM EDT Tue Jul 18 2023

VAC035-190238-
/O.CAN.KRNK.FF.W.0016.000000T0000Z-230719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll VA-
1028 PM EDT Tue Jul 18 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CARROLL 
COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3666 8079 3667 8074 3667 8071 3666 8067
      3663 8065 3659 8065 3658 8070 3658 8073
      3661 8075 3663 8079

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:30 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM EDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
130 PM EDT Tue Jul 18 2023

.SYNOPSIS...
A front will push south tonight through the Ohio Valley and then the
Mid Atlantic region Wednesday. Afternoon and evening showers and
thunderstorms continue to be a feature most days this week. Thursday
looks like the next chance for more widespread severe weather.
Temperatures will continue to be around normal.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 100 PM EDT Tuesday...

Scattered showers and storms this afternoon into the overnight,
than again Wednesday afternoon.

Cold front will slowly push south this afternoon into Wednesday
morning. Shortwaves rotating across the region this afternoon into
tonight will combine with heating and moisture to generate showers
and thunderstorms especially from the Blue Ridge westward.  A few
storms may be strong with damaging wind and heavy rain.

The front nears and pushes into the area overnight into Wednesday
morning, keeping rain chances in the forecast, and this may be when
we see some water/flooding problems with repeated rainfall possible.
Pockets of fog and haze are possible overnight. Low temperatures
tonight will range from the upper 50s in the mountains to around 70
degrees in the Piedmont.

As another shortwave rotates around the base of the upper trough,
scattered showers and thunderstorms are possible Wednesday
especially during the afternoon and evening hours. High
temperatures Wednesday will vary from around 70 degrees in the
mountains to near 90 degrees in the Piedmont.

An Air Quality Alerts are in effect today for all of our northern NC
counties and Southeast West Virginia counties, due to smoke from
Canadian wild fires.

Forecast confidence is moderate during the Near Term Period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1236 PM EDT Tuesday...

The overall general pattern over the CONUS will feature troughing in
the east and persistent ridging over the southwest. Embedded within
the overall flow of the upper trough, weak pieces of energy will
rotate through and bring the chance for showers and storms through
Friday. The question becomes one of specific timing and path to
where precipitation chances will be maximized. Each of these
features will have their origins northwest of the area, meaning
showers and storms may already be in progress upstream of the region
as the sweep into our area. The best chance for storms each day
appear to be in the mountains along and west of the Blue Ridge.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1236 PM EDT Tuesday...

Drier conditions and less humidity expected over the weekend...

Broad trough will continue to remain over the eastern portions of
the CONUS with several waves of energy traversing along its
periphery. By Saturday, the trough pivots far enough south to
introduce a drier, less humid airmass into the region for the
weekend and into early next week. Subsequently, could see dew points
below 60F and overnight low temperatures dropping into the 50s.

With diurnal heating, terrain induced afternoon showers and isolated
storms are still possible through the weekend, with coverage of said
showers being very limited and most likely confined to the mountains.

Temperatures during this portion of the forecast are expected to be
near normal values for this time of year.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

Mid and high clouds are expected this afternoon along with
pockets of haze. Scattered MVFR showers and thunderstorms are
expected in the afternoon into tonight. The probability is more
favorable in the mountains, but a cold front will cross the
area overnight, bringing more widespread -TSRA overnight
bringing MVFR or lower ceilings, likely followed by fog for
Wednesday morning. The taf site with the best chance of IFR/LIFR
fog is KLWB.

As another up disturbance rotates around the upper trof,
scattered showers and thunderstorms will develop on Wednesday
especially during the afternoon and evening hours. The western
taf sites of KLWB,KBLF and KBCB have the best chances of
receiving MVFR/IFR convection.

Average confidence for ceiling, visibility, and wind values,
lower confidence for convection timing.

EXTENDED AVIATION OUTLOOK...

Sub-VFR with showers/storms will continue into Thursday with a
slow moving front. Also, late night fog/low stratus possible at
KLWB and perhaps KBCB. Unsettled weather continues Friday, then
drier conditions arrive for Saturday into Sunday. Scattered
MVFR showers and thunderstorms are possible Monday with better
chances in the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...KK
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/SH
Hazardous weather outlook, Jul 18, 2:22 PM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
222 PM EDT Tue Jul 18 2023

VAZ007-009>020-022>024-032>035-043>047-058-059-191830-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
222 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms are expected today. A few of these may
be strong with gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday thunderstorm chances will increase. Damaging
winds and flash flooding are the main threats, as well as large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>006-018>020-191830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
222 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

An Air Quality Alert is in effect through midnight for wild fire
smoke.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday thunderstorm chances will increase. Damaging
winds and flash flooding are the main threats, as well as large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

WVZ042>044-507-508-191830-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
222 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

An Air Quality Alert is in effect through midnight for wild fire
smoke.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday thunderstorm chances will increase. Damaging
winds and flash flooding are the main threats, as well as large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 18, 5:28 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
528 PM EDT Tue Jul 18 2023

VAZ016-182200-
Carroll VA-
528 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of Carroll County and
the City of Galax through 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodlawn, or near Galax, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Cana...
Dugspur...
Gladesboro...
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3665 8093 3683 8093 3684 8057 3666 8059
      3665 8059 3665 8060 3664 8060 3662 8062
      3661 8062 3657 8061
TIME...MOT...LOC 2127Z 277DEG 23KT 3673 8085

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Jul 18, 5:46 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT Tue Jul 18 2023

VAZ019-WVZ507-508-182215-
Alleghany VA-Western Greenbrier WV-Eastern Greenbrier WV-
546 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern
Alleghany County in west central Virginia and east central
Greenbrier Counties in southeastern West Virginia through 615 PM
EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Falling Spring, or over Renick, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Renick...
Neola...
Falling Spring...
Beartown State Park...
Rorer...
Leonard...
and Alvon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

If on or near Lake Moomaw, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3805 8026 3804 8021 3804 8016 3806 8011
      3806 7996 3800 8000 3795 8005 3795 8004
      3794 8003 3796 8001 3796 7999 3784 8002
      3790 8048 3809 8045 3809 8033
TIME...MOT...LOC 2145Z 275DEG 20KT 3800 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Jul 18, 6:03 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
603 PM EDT Tue Jul 18 2023

VAZ016-032-182230-
Patrick VA-Carroll VA-
603 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southeastern
Carroll and southwestern Patrick Counties through 630 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fancy Gap, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fancy Gap...
Ararat...
Cana...
Lambsburg...
and Gladesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3656 8068 3656 8083 3672 8079 3670 8047
      3655 8054
TIME...MOT...LOC 2203Z 283DEG 17KT 3666 8075

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Jul 18, 6:28 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
628 PM EDT Tue Jul 18 2023

VAZ014-017-182300-
Floyd VA-Montgomery VA-
628 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of central Floyd and
southeastern Montgomery Counties through 700 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alum Ridge, or near Indian Valley, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Floyd...
Indian Valley...
Pilot...
Willis...
Terrys Fork...
Alum Ridge...
and Copper Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8055 3695 8059 3697 8055 3699 8054
      3700 8055 3709 8028 3695 8015 3695 8018
      3691 8020
TIME...MOT...LOC 2227Z 247DEG 23KT 3694 8048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Jul 18, 6:34 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
634 PM EDT Tue Jul 18 2023

NCZ003-VAZ016-032-182300-
Surry NC-Patrick VA-Carroll VA-
634 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northeastern Surry,
southeastern Carroll and southwestern Patrick Counties through 700
PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lambsburg, or near Fancy Gap, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Flat Rock...
Hillsville...
Fancy Gap...
Ararat...
Cana...
and Laurel Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3656 8084 3674 8087 3675 8049 3671 8046
      3672 8046 3673 8045 3674 8046 3675 8045
      3675 8044 3648 8045
TIME...MOT...LOC 2234Z 270DEG 15KT 3662 8073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMS
Special weather statement, Jul 18, 7:00 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
700 PM EDT Tue Jul 18 2023

VAZ016-032-182330-
Patrick VA-Carroll VA-
700 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southeastern
Carroll and southwestern Patrick Counties through 730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cana, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.
         Hazardous travel is expected along Interstate 77 in
         Virginia due to the combination of torrential rain and
         strong, gusty wind.

Locations impacted include...
Hillsville...
Interstate 77 south of Mile Marker 12...
Fancy Gap...
Ararat...
Cana...
Laurel Fork...
Lambsburg...
and Gladesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3656 8068 3656 8081 3674 8079 3676 8050
      3671 8046 3672 8046 3673 8045 3674 8046
      3675 8044 3655 8044
TIME...MOT...LOC 2257Z 279DEG 5KT 3663 8070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:36 PM EDTSpecial Weather StatementRNKBedford39 min
Jul 17, 9:12 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg33 min
Jul 17, 9:23 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg112 min
Jul 17, 9:42 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg33 min
Jul 18, 5:28 PM EDTSpecial Weather StatementRNKCarroll, City of Galax32 min
Jul 18, 6:03 PM EDTSpecial Weather StatementRNKCarroll27 min
Jul 18, 6:28 PM EDTSpecial Weather StatementRNKFloyd32 min
Jul 18, 6:34 PM EDTSpecial Weather StatementRNKCarroll26 min
Jul 18, 6:40 PM EDTAreal Flood AdvisoryRNKCarroll85 min
Jul 18, 7:00 PM EDTSpecial Weather StatementRNKCarroll30 min

Nearby

Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.